Hail, Cedar
- When
- April 18, 1:23 PM CST
- Where
- Cedar County, Mechanicsville
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.900, -91.267
Low level warm advection accompanying a strong low level jet helped trigger scattered thunderstorms during the morning. The thunderstorms persisted and slowly intensified through the afternoon, as they encountered more favorable dynamics and instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low level warm advection accompanying a strong low level jet helped trigger scattered thunderstorms during the morning. The thunderstorms persisted and slowly intensified through the afternoon, as they encountered more favorable dynamics and instability. A few reports of large hail up to golfball size were received, mainly north of Interstate 80.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 18, 2:31 AM CST, 10 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 AM CDT THU APR 18 2002 LOTS GOING ON THIS FORECAST ISSUANCE. UA ANALYSIS FROM 00Z SHOWED A DEEP H5 TROF OVER WRN U.S. WITH SWLY FLOW OVER MID WEST. STRONG 850 FLOW ALSO NOTED AT 00Z WITH 40KT JET OVER OK/KS AHEAD OF CLOSED LOW OVER WYOMING. BY 06Z PROFILERS SHOWING 850 JET HAD INCREASED TO 60 TO 70 KTS. AT 06Z SURFACE LOW NOW OVER NORTH CENTRAL NE WITH WARM FRONT EXTENDING SOUTHEAST ACROSS IA INTO CENTRAL IL. ISOLATED SUPERCELL THAT DEVELOPED OVER WRN IA NR WARM FRONT HAS WEAKENED CONSIDERABLY WITH MOST OF THE CONVECTION NOW ONGOING ACROSS NRN IA INTO SRN AND CENTRAL MN. ANOTHER AREAS OF SHOWERS AND THUNDERSTORMS WAS LIFTING NORTHEAST OUT OF KS. CELLS ON W EDGE OF THIS CLUSTER ARE MAINTAINING THEIR STRENGTH... AND ARE MOSTLY LIKELY BENEFITTING FROM VEERING LOW LEVEL JET. MAIN CONCERN FOR TODAY WILL BE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING AND WITH TEMPS ALSO A CONCERN TODAY. FOR LATER PERIODS CRASHING TEMPS AND THREAT OF RAIN INTO FRIDAY. MODELS IN BASIC AGREEMENT IN CONTINUING TO DIG WRN U.S. TROF AS UNSEASONABLY COLD AIR MASS SAGS SOUTH INTO THE PLAINS AND MID MISSISSIPPI VALLEY BY EARLY THURSDAY. MODELS SIMILAR IN MOVING LOW PRESSURE INTO THE NORTHERN GREAT LAKES BY LATE THIS EVENING AND MOVING COLD FRONT SOUTHEAST INTO NRN IL AND NRN MO. AVN A LITTLE SLOWER WITH FRONTAL MOVEMENT TODAY...WHICH IS PREFERRED. WILL GO BROAD BRUSH CHANCE POPS TODAY TO ACCOUNT FOR AREA OF SHRA/TSRA LIFTING OUT OF KS INTO IA THIS MORNING. SCATTERED TSRA ALSO A POSSIBILITY THIS AFTERNOON AS CAPES INCREASE TO 2000 TO 3000 J/KG BY MID AFTERNOON AND CAP WEAKENS. ONLY QUESTION IS IF THERE WILL BE A TRIGGER. MODELS SHOWING SOME RIPPLES MOVING THROUGH DURING THE AFTERNOON SO SCATTERED TSRA ARE POSSIBLE. WILL INCLUDE THE SEVERE WORDING WITH THE UNSTABLE ATMOSPHERE. MAIN SEVERE THREAT WILL BE WITH THUNDERSTORMS AHEAD OF COLD FRONT THIS EVENING. STORMS SHOULD MOVE THROUGH CWA FROM MID EVENING INTO EARLY FRIDAY MORNING. COLD FRONT STALLS JUST TO OUR SOUTH IN RESPONSE A WAVE MOVING ALONG THE FRONT. MODELS ALSO SHOWING AN IMPRESSIVE BAROCLINIC ZONE DEVELOPING AS AIR MASS SOUTH OF THE FRONT HEATS UP. WILL HAVE TO ADD RN ALONG WITH SOME TSRA S FOR FRIDAY AS A RESULT. MAV TEMPS IN AGREEMENT WITH ETA 2M TEMPS AND SEE NO REASON TO DIFFER. FEEL DEBRIS CLOUDS FROM MORNING CONVECTION SHOULD DISSIPATE ALLOWING TEMPS TO WARM INTO THE 80S. RECORD TEMPS WILL BE ATTAINABLE IN THE SOUTH. WILL BACK OFF ON COOLER TEMPS FOR FRIDAY MORNING WITH FRONT STALLING OUT. TIGHT GRADIENT WILL MAKE FOR A TRICKY TEMP FORECAST. FOR NOW WILL TREND TEMPS TOWARD WARMER MOS NUMBERS. SMALL DIURNAL CHANGE EXPECTED FRIDAY WITH CLOUDS/RAIN/CAA. MAV TEMPS LOOK GOOD FRIDAY NIGHT AND SATURDAY. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-191000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1223 PM CDT THU APR 18 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY AFTERNOON OVER EASTERN IOWA...AND PORTIONS OF NORTHWEST ILLINOIS AND NORTHEAST MISSOURI. ONE OR TWO OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL. HOWEVER...THE MAIN THREAT FOR SEVERE WEATHER WILL BE FOUND LATE THIS AFTERNOON AND EVENING...AS A STRONG COLD FRONT APPROACHES FROM THE WEST AND INTERACTS WITH A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AND EVOLVE INTO A LINE WHICH WILL THEN SWEEP ACROSS MUCH OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI THIS EVENING. LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS OF 60 TO 70 MPH WILL BE THE MAIN SEVERE WEATHER THREATS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT WITH ANY LOCALIZED ENVIRONMENTAL MODIFICATION. STORM SPOTTERS AND EMERGENCY MANAGERS THROUGHOUT EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON AND EVENING. IN ADDITION TO THE THUNDERSTORM ACTIVITY...THE REGION WILL EXPERIENCE STRONG SOUTHERLY WINDS THIS AFTERNOON AND EARLY EVENING. SOUTH WINDS SUSTAINED AT 20 TO 30 MPH...WILL GUST TO NEAR 40 MPH. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG EAST...WEST ROADS. AFTER THE COLD FRONT MOVES THROUGH TONIGHT...MUCH COOLER AND UNSETTLED WEATHER WILL MOVE IN FOR THE END OF THE WEEK AND OVER THE WEEKEND. MUCH OF THE AREA WILL BE UNDER THE THREAT OF RAIN THROUGH SATURDAY MORNING. TEMPERATURES WILL ALSO COOL OFF SHARPLY. FRIDAY...LOWS WILL BE IN 50S WITH HIGHS IN THE UPPER 50S TO MIDDLE 60S. BY SATURDAY EXPECT MORNING LOWS IN THE 30S AND AFTERNOON HIGHS ONLY IN THE LOWER TO MIDDLE 50S. MCCLURE
The Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292178, 5292179, 5292180, 5292181, 5292182, 5292183, 5292185, 5292184.